Georgia, 2008Damaging Wind and Lightning Strike in Georgia, January 31, 2008
January 31, 2008 · NWS FFC · 2 events in 2 counties and zones
S. late on the 31st of January into the 1st of February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong and deep upper low in the southern plains swept through the southeast U.S. late on the 31st of January into the 1st of February. The system took on a negative tilt as it rotated through the southeast U.S. A strong low-level jet of 60 to 70 mph was noted just in advance of a narrow line of very heavy rain showers and isolated thunderstorms which moved through the west central Georgia area between 1030 pm and 1100 pm EST. Some of these winds were brought down to the surface with the convective activity, causing wind damage in the Columbus area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 31, 9:20 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 31, 9:20 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 PM EST THU JAN 31 2008
.UPDATE...
WARM FRONT CURRENTLY ALONG THE STATE LINE BETWEEN THE FL PANHANDLE
AND GA/AL IS BEING WATCHED CLOSELY THIS EVENING FOR ANY EVIDENCE OF
A NORTHWARD SURGE. WEDGE APPEARS TO BE STRONGLY IN PLACE ACROSS
NORTH AND CENTRAL GA THIS EVENING...AND EVEN IF WARM FRONT LIFTS
NORTH AHEAD OF THE APPROACHING CONVECTIVE LINE...IT SHOULD REMAIN
SOUTH OF STEWART COUNTY GA. LOCAL STORM REPORTS OUT OF BMX AND MOB
SUGGEST SOME DAMAGING WIND AND SMALL HAIL POTENTIAL WITH THE
LINE...THOUGH THE POTENTIAL SHOULD BE LESSENING AS THE STORMS BECOME
MORE ELEVATED ABOVE OUR WEDGE LAYER ALTHOUGH AT LEAST FROM A RADAR
PRESENTATION...THE LINE OF STORMS STILL APPEARS TO BE SOLID.
UP IN THE NORTH...HIGHER ELEVATION LOCATIONS ARE ALREADY SEEING THE
EFFECTS OF THE 50 KT WINDS THAT THE FFC 00Z SOUNDING SHOWED AT 4000
FT. HIGHER ELEVATION LOCATIONS ABOVE THE INFLUENCE OF THE INVERSION
HAVE THE GREATEST POTENTIAL FOR THE STRONGEST WIND GUSTS. REPORTS
HAVE COME IN FROM PICKENS COUNTY OF TREES DOWN...EXPECT MORE OF
THESE AS LARGE AREA OF STRATIFORM RAIN APPROACHES FROM ALABAMA. NO
CHANGES TO THE FORECAST AT THIS TIME.
RRH
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LOW PRESSURE OVER LOWER MISSISSIPPI VALLEY THIS AFTERNOON PULLING
NORTHEAST INTO OHIO VALLEY BY FRIDAY MORNING. STRONG HIGH OVER THE
MID ATLANTIC STATES HAS CWA UNDER INFLUENCE OF WEDGE WITH WINDS
EAST 10 TO 20 MPH WITH HIGHER GUSTS. DEW POINTS IN TEENS AND
SINGLE DIGITS AT THIS TIME OVER NORTHEAST GA. WARM FRONT JUST
PUSHING INTO THE GULF COAST AREA...AND LOOKS LIKE THIS FRONT MAY
STRUGGLE TO GET INTO SOUTH GA. RAIN SHOULD INCREASE OVER THE CWA
THIS EVENING. WITH SUCH LOW DEW POINTS...RAIN MAY POSSIBLY MIX
WITH SLEET IN THE NORTHEAST THIS EVENING. OTHERWISE...STRONG LOW
LEVEL JET SHOULD BRING WARMING ACROSS THE CWA TONIGHT WITH A
GRADUAL MODIFICATION OF DEW POINTS AND AM NOT EXPECTING ANY OTHER
PROBLEMS WITH FREEZING PRECIPITATION. WITH WEDGING FIRMLY IN
PLACE...BEST INSTABILITY SHOULD REMAIN IN SOUTH GEORGIA TONIGHT. HAVE
MENTIONED THUNDER ONLY SOUTHERN FEW COUNTIES OF THE CWA. WINDS
WILL BE STRONG AND WILL HAVE TO BE MONITORED FOR POSSIBLE WIND
ADVISORY. FRONT ENTERING NORTHWEST GEORGIA BEFORE SUNRISE FRIDAY
AND PUSHING ACROSS THE REMAINDER OF THE AREA DURING THE DAY. DRY
FOR THE REMAINDER OF THE SHORT TERM. WITH EASTERLY WINDS AND
RAIN...TEMPERATURES WERE TRICKY. GENERALLY TRIED TO KEEP DIURNAL
RANGE SMALL FOR THE OVERNIGHT. TOOK A BLEND OF FWC/MAV FOR REST OF
THE SHORT TERM.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
MADE NO CHANGES TO EXTENDED PERIOD. UPPER FLOW BECOMING
SOUTHWESTERLY BY MONDAY WITH CHANCE OF RAIN RETURNING FOR MONDAY.
ANOTHER SHORT WAVE MOVING THROUGH THE OHIO VALLEY SHOULD BRING A
FRONT ACROSS THE CWA ON WEDNESDAY...AND DRY AGAIN FOR THURSDAY.
&&
.AVIATION...
RAIN FALLING INTO INITIALLY COOL DRY AIR AT THE SURFACE WILL CAUSE
CEILINGS TO DROP BELOW 3 THOUSAND FEET EARLY THIS EVENING. AS DRY
BULB AND DEWPOINT TEMPERATURES CLOSE...CEILINGS WILL EVENTUALLY DIP
TO BELOW 1 THOUSAND FEET...PROBABLY BY 03Z OR SO. THEN THE MAIN BAND
OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH ACROSS FROM THE WEST
AND CONDITIONS WILL VARY...BUT IFR CONDITIONS WILL PREVAIL. WINDS
JUST OFF THE SURFACE WILL INCREASE BY MIDNIGHT AND LOW LEVEL WIND
SHEAR IS ANTICIPATED. LOW CEILINGS AND VISIBILITIES WILL IMPROVE
RAPIDLY WITH THE PASSAGE OF THE SURFACE FRONT BETWEEN 10Z AND 14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 36 50 28 63 33 / 100 40 5 5 5
ATLANTA 39 47 30 62 39 / 100 10 5 5 5
BLAIRSVILLE 36 43 24 60 28 / 100 20 5 5 10
CARTERSVILLE 38 51 25 61 27 / 100 10 5 5 5
COLUMBUS 45 55 30 65 37 / 90 10 5 5 10
GAINESVILLE 37 48 30 61 37 / 100 30 5 10 5
MACON 48 55 27 64 33 / 90 20 5 5 10
ROME 38 48 26 64 30 / 100 10 5 5 10
PEACHTREE CITY 39 49 25 63 26 / 100 10 5 5 5
VIDALIA 48 61 30 66 30 / 80 50 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL
...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAW
FORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE..
.FLOYD...FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL...HANCOCK...HA
RALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFER
SON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULAS
KI...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR..
.TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARR
EN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
HIGH WIND WARNING UNTIL 6 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...GORDON...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.
&&
Hazardous weather outlook, Jan 31, 7:20 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EST THU JAN 31 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
720 PM EST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
STRONG WINDS WITH GUSTS POSSIBLY HIGHER THAN 50 MPH POSSIBLE IN
EXTREME NORTH GEORGIA. STRONG WINDS ELSEWHERE ACROSS NORTH AND
CENTRAL GEORGIA COULD PRODUCE GUSTS TO 35 MPH. ISOLATED
THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI RIVER VALLEY
WILL MOVE INTO KENTUCKY AND EASTERN TENNESSEE BY DAYBREAK FRIDAY. A
STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL ARRIVE IN WESTERN
GEORGIA JUST PRIOR TO DAYBREAK.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE STRONG WINDS IN THE EXTREME NORTHERN
COUNTIES...ESPECIALLY IN THE HIGHER ELEVATIONS. ISOLATED
THUNDERSTORMS ARRIVING AHEAD OF THE COLD FRONT LATE TONIGHT MAY ALSO
PRODUCE STRONG WINDS...ESPECIALLY ACROSS THE CENTRAL PART OF THE
STATE.
.DISCUSSION...
THE LOW PRESSURE SYSTEM IS PRODUCING STRONG SOUTHERLY WINDS JUST
ABOVE THE SURFACE IN NORTH GEORGIA WHERE A WEDGE OF COLD AIR REMAINS
TRAPPED. AS THE LOW DRAWS CLOSER TONIGHT...WIND SPEEDS WILL
INCREASE. LOCATIONS AT ELEVATION...LIKE ON RIDGES AND IN THE
MOUNTAINS WILL BE CLOSEST TO THE STRONG WIND JET...AND COULD SEE
WIND SPEEDS OF 50 MPH OR HIGHER...WHICH WOULD LIKE CAUSE DAMAGE TO
TREES AND POWER LINES. THE AREA OF THE STATE MOST LIKELY TO
EXPERIENCE WINDS THAT STRONG ARE ALONG AND NORTH OF A LINE FROM
SUMMERVILLE TO DAWSONVILLE TO CLEVELAND. THE THREAT OF STRONG
DAMAGING WIND IN THAT AREA WILL PERSIST FOR MUCH OF THE NIGHT.
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT ARE EXPECTED TO BE
ELEVATED IN THE NORTHERN PART OF GEORGIA WHERE THE COLD AIR REMAINS
TRAPPED. THIS SHOULD LIMIT THE STRENGTH OF THE WIND THAT MIGHT REACH
THE GROUND. HOWEVER...THE THUNDERSTORMS WILL PROBABLY BE ABLE TO
PRODUCE GUSTY WINDS AT THE SURFACE IN THOSE PORTIONS OF CENTRAL
GEORGIA THAT ARE IN WARMER AIR THAT IS PUSHING IN FROM THE SOUTH.
THE AREA WITH THE HIGHEST CHANCE OF STRONG THUNDERSTORM-RELATED
WINDS ARE ALONG AND SOUTH OF A LINE FROM COLUMBUS TO MACON TO
LOUISVILLE. THE THUNDERSTORMS SHOULD ACCOMPANY A BAND OF HEAVY RAIN
AND ARRIVE IN THE WESTERNMOST COUNTIES AROUND 10PM TO 11PM. THIS
BAND OF SHOWERS AND THUNDERSTORMS WILL THEN PUSH ON TO THE EAST
DURING THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WITH STRONG GUSTY WINDS WILL BE POSSIBLE PRIOR TO
DAYBREAK FRIDAY ACROSS THE EASTERN PORTION OF CENTRAL GEORGIA.
STRONG...GUSTY WINDS WILL ALSO BE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA EARLY FRIDAY. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS LATE TUESDAY. OTHERWISE...HAZARDOUS WEATHER CONDITIONS
ARE NOT EXPECTED FOR THE PERIOD SATURDAY THROUGH MONDAY...OR FOR
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SOUTH OF A COLUMBUS...TO MACON...TO LOUISVILLE LINE ARE
REQUESTED TO SEND REPORTS OF DAMAGE FROM THUNDERSTORM WINDS TONIGHT.
SPOTTERS AND EMA OFFICIALS ALONG AND NORTH OF A LINE FROM
SUMMERVILLE TO DAWSONVILLE TO CLEVELAND ARE ALSO REQUESTED TO SEND
REPORTS OF WIND DAMAGE TONIGHT. CALL TOLL FREE 1 8 6 6 7 6 3 4 4 6
6.
15
In the hours before
Local storm report, Jan 31, 8:39 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
839 PM EST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND DMG 2 S BLAINE 34.48N 84.56W
01/31/2008 PICKENS GA PUBLIC
TWO TREES DOWN, ONE ON POWERLINE.
0730 PM NON-TSTM WND DMG 8 W JASPER 34.47N 84.57W
01/31/2008 PICKENS GA PUBLIC
LARGE PINE TREE DOWN ON ARROWHEAD ROAD OFF HIGHWAY 53.
0800 PM NON-TSTM WND DMG 8 WSW JASPER 34.43N 84.56W
01/31/2008 PICKENS GA PUBLIC
THREE TREES DOWN ON JERUSALEM CHURCH ROAD, ONE BLOCKING
THE ROADWAY.
&&
SKONARIKLocal storm report, Jan 31, 9:33 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
933 PM EST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM ICE STORM SUCHES 34.69N 84.02W
01/31/2008 UNION GA EMERGENCY MNGR
FREEZING RAIN ACCUMULATING ON TREES AND GRAVEL ROADS.
&&
SKONARIKSpecial weather statement, Jan 31, 10:18 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 PM EST THU JAN 31 2008
GAZ078-089-090-102-010400-
1018 PM EST THU JAN 31 2008
...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN STEWART...
CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES UNTIL 1100 PM EST...
AT 912 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES WEST OF MULBERRY GROVE TO 7 MILES
SOUTHWEST OF FLORENCE MARINA STATE PARK...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS OF 35 MPH...HEAVY RAIN...AND OCCASIONAL LIGHTNING STRIKES
ARE LIKELY AS THESE STORMS MOVE ACROSS STEWART...CHATTAHOOCHEE...
MUSCOGEE AND HARRIS COUNTIES THROUGH 1100 PM EST. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE FLORENCE MARINA STATE
PARK...OMAHA...PROVIDENCE CANYON STATE PARK...FORT BENNING...FORT
BENNING SOUTH...COLUMBUS...MULBERRY GROVE...JAMESTOWN...FORTSON...
WHITESVILLE...WESTVILLE...TROUTMAN...LUMPKIN...MIDLAND AND LOUVALE.
Thunderstorm Wind, Muscogee
- When
- January 31, 10:29 PM EST to 10:47 PM EST
- Where
- Muscogee County, Columbus to 7 mi E of Midland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 32.480, -84.970
The Muscogee County 911 Center reported that at least five trees and two power lines were down across mainly the northern and eastern end of the county. One 45-50 foot 16-inch diameter tree was down across a sport utility vehicle at a private residence in the north part of Columbus. Several shingles were blown off a home in Green Island Hills near the Alabama border.
Lightning, Coweta
- When
- January 31, 11:11 PM EST
- Where
- Coweta County, Moreland
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.280, -84.770
The Times-Herald of Newnan reported that lightning struck a home on U.S. Highway 27 Alternate starting a fire that caused extensive damage to the structure.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
- Heavy Snow in Illinois, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76883, 82248.